Alert archive / Texas / Tornado Warnings in 1996
Tornado Warning 18, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at Sep 18, 1996, 3:02 PM CDT for Fisher County, Nolan County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 18, 1996, 3:02 PM CDT (20:02 UTC)
- Expired
- Sep 18, 1996, 3:50 PM CDT
- In force
- 48 min
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
Counties Fisher County, TX, Nolan County, TX
The radar
The Dyess AFB radar (KDYX), 108 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSJT 182003 TORSJT TXC151-353-182050- BULLETIN - EBS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 302 PM CDT WED SEP 18 1996 THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 350 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN TEXAS ...SOUTHEASTERN FISHER COUNTY ...NORTHEASTERN NOLAN COUNTY AT 300 PM CDT...A DEVELOPING TORNADO WAS INDICATED BY SAN ANGELO DOPPLER RADAR 8 MILES NORTHEAST OF SWEETWATER OR 6 MILES SOUTH SOUTHEAST OF LONGWORTH MOVING EAST SOUTHEAST AT 10 MPH. THIS STORM MAY PASS NEAR ESKOTA. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SAFETY IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Sep 18, 1:57 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Sep 18, 1:57 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 158 PM CDT WED SEP 18 1996 SHOWERS AND THUNDERSTORMS CONTINUING ACROSS THE BIG COUNTRY...WITH A FEW OTHERS TRYING TO DEVELOP OVER THE CONCHO VALLEY AND HEARTLAND. EARLIER STORMS HAVE LEFT SEVERAL OUTFLOW BOUNDARIES ACROSS THE NORTHERN THIRD OF THE AREA...WHILE LOW CLOUDS HAVE CUT DOWN ON SOME OF THE INSTABILITY ACROSS THE CENTRAL AND SOUTHERN SECTIONS. BELIEVE LOW CLOUDS WILL CONTINUE TO BREAK AND INSTABILITIES WILL CONTINUE TO INCREASE. NICE MOISTURE CONVERGENCE TAKING SHAPE ACROSS THE CONCHO VALLEY THIS AFTERNOON...AND STILL BELIEVE STORM DEVELOPMENT LIKELY ALONG THE OUTFLOW BOUNDARIES ACROSS THE HEARTLAND ...NORTHERN CONCHO VALLEY...AND THE BIG COUNTRY. IN ADDITION...WATER VAPOR SATELLITE LOOP SHOWING ANOTHER SHORTWAVE APPROACHING WEST TEXAS THIS AFTERNOON. THINK MORE STORMS WILL DEVELOP WEST OF THE AREA...MOVING NORTHEAST ACROSS THE WESTERN BIG COUNTRY ONCE AGAIN. DEVELOPMENT LIKELY TO TAKE PLACE ALONG A WEAK SURFACE TROUGH LOCATED FROM THE TEXAS PANHANDLE TO WEST OF LUBBOCK TO WEST OF MIDLAND AT 18Z. KSJT WIND PROFILE SHOWING DECENT SHEAR...WITH PROJECTED CAPES IN THE 2000 TO 3000 RANGE...POSSIBILITY OF SEVERE LOOKS REASONABLE. SIMILAR TO LAST NIGHT...THINK BEST CHANCES OVER THE NORTH...CLOSER TO THE UPPER LEVEL DYNAMICS AND LOW LEVEL BOUNDARIES...WITH LESSER CHANCES TO THE SOUTH. NUMBERS SUBJECT TO LAST MINUTE CHANGES DUE TO LAST MINUTE RADAR TRENDS. ABI 070/086 33 SJT 073/088 22 PMCCULLOUGH
In the hours before
Special weather statement, Sep 18, 2:28 PM CDT, 34 minutes before
TXZ049-053-054-064>066-071>073-076>078-113-114-127-128-139-140- 154-155-168>170-191335- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 230 PM CDT WED SEP 18 1996 ...SEVERE THUNDERSTORMS ARE POSSIBLE OVER WEST CENTRAL TEXAS THIS AFTERNOON AND TONIGHT... A VERY MOIST AND UNSTABLE AIR MASS WILL REMAIN IN PLACE ACROSS ALL OF WEST CENTRAL TEXAS THROUGH TONIGHT. EARLY MORNING THUNDERSTORMS HAVE LEFT SEVERAL OUTFLOW BOUNDARIES DRAPED ACROSS THE NORTHERN HEARTLAND AND THE BIG COUNTRY...WHICH WILL ACT TO HELP FOCUS THUNDERSTORM DEVELOPMENT ACROSS THESE AREAS THIS AFTERNOON. IN ADDITION...A STRONG UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA EARLY THIS EVENING...POSSIBLY DEVELOPING THUNDERSTORMS ACROSS THE REMAINDER OF THE AREA. ATMOSPHERIC CONDITIONS SUGGEST THAT ANY STORM THAT DOES DEVELOP MAY QUICKLY BECOME SEVERE...WITH LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINFALL THE PRIMARY THREATS. HOWEVER...THERE DOES APPEAR TO BE SUFFICIENT SHEAR THROUGHOUT THE ATMOSPHERE FOR THE FORMATION OF SUPERCELLS...AND A FEW ISOLATED TORNADOES. THE AREA MOST LIKELY TO SEE THE MAJORITY OF THE SEVERE WEATHER WILL NORTH OF A LINE FROM BROWNWOOD TO COLORADO CITY...WITH LESSER CHRANCES ACROSS THE REMAINDER OF THE AREA. SPOTTER ACTIVATION WILL LIKELY BE NEEDED. PMCCULLOUGH
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 10:21 AM CDT | Severe Thunderstorm Warning | SJT | Fisher, Jones | 44 min |
| Sep 18, 2:56 PM CDT | Severe Thunderstorm Warning | SJT | Fisher, Nolan | 49 min |
| Sep 18, 3:30 PM CDT | Tornado Warning | SJT | Jones, Taylor | 60 min |
| Sep 18, 4:15 PM CDT | Tornado Warning | SJT | Taylor | 60 min |
| Sep 18, 4:26 PM CDT | Severe Thunderstorm Warning | SJT | Jones | 59 min |
| Sep 18, 4:51 PM CDT | Tornado Warning | SJT | Callahan, Shackelford | 69 min |
| Sep 18, 5:50 PM CDT | Tornado Warning | SJT | Callahan | 50 min |
| Sep 18, 6:46 PM CDT | Severe Thunderstorm Warning | SJT | Brown, Coleman | 59 min |
Nearby
Tornado Warnings in Texas, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.